Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 92, NWS Blacksburg, VA

June 16, 20164 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 16, 2016, 8:42 PM EDT for 4 counties in Virginia. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2016, 8:42 PM EDT (00:42 UTC)
Expired
Jun 16, 2016, 9:30 PM EDT
In force
48 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Amherst County, VA, Bedford County, VA, Botetourt County, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 99 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 8:47 PM EDTTSTM WND DMG3 N Arcadia, VATREE BLEW DOWN ON TRUCK ON INTERSTATE 81 NEAR MILE MARKER 173.9
Jun 16, 8:50 PM EDTTSTM WND DMGW Glasgow, VA911 CALL CENTER REPORTS TREES DOWN WITHIN THE COMMUNITY OF GLASGOW IN SOUTH EASTERN ROCKBRIDGE COUNTY, VA.
Jun 16, 9:18 PM EDTTSTM WND DMG3 Nw Forest, VA911 CALL CENTER REPORTS TREES DOWN ALONG IVY LAKE DRIVE OUTSIDE OF FOREST, VA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 1:58 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.7 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2016-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 736 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2016-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
736 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1691 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.2
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted.

708 
WUUS51 KRNK 170042
SVRRNK
VAC009-019-023-163-170130-
/O.NEW.KRNK.SV.W.0092.160617T0042Z-160617T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
842 PM EDT THU JUN 16 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL AMHERST COUNTY IN VIRGINIA...
  SOUTHWESTERN ROCKBRIDGE COUNTY IN VIRGINIA...
  NORTHEASTERN BOTETOURT COUNTY IN VIRGINIA...
  NORTHEASTERN BEDFORD COUNTY IN VIRGINIA...

* UNTIL 930 PM EDT

* AT 841 PM EDT...A SEVERE THUNDERSTORM WITH A HISTORY OF PRODUCING
  WIND DAMAGE WAS LOCATED NEAR NATURAL BRIDGE...MOVING SOUTHEAST AT
  40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BUCHANAN...
  GLASGOW...
  BIG ISLAND...
  FOREST...
  AND COLEMAN FALLS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3768 7934 3766 7909 3745 7926 3745 7927
      3743 7927 3734 7934 3759 7978 3775 7968
TIME...MOT...LOC 0041Z 295DEG 34KT 3764 7963 

HAIL...1.00IN
WIND...60MPH
 
$$

JJM
3 follow-up statements
421 
WWUS51 KRNK 170052
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
852 PM EDT THU JUN 16 2016

VAC009-019-023-163-170130-
/O.CON.KRNK.SV.W.0092.000000T0000Z-160617T0130Z/
AMHERST VA-ROCKBRIDGE VA-BOTETOURT VA-BEDFORD VA-
852 PM EDT THU JUN 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR
WEST CENTRAL AMHERST...SOUTHWESTERN ROCKBRIDGE...NORTHEASTERN
BOTETOURT AND NORTHEASTERN BEDFORD COUNTIES...

AT 852 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NATURAL
BRIDGE...MOVING SOUTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BUCHANAN...
GLASGOW...
BIG ISLAND...
FOREST...
AND COLEMAN FALLS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3768 7934 3766 7909 3745 7926 3745 7927
      3743 7927 3734 7934 3759 7978 3772 7965
      3774 7962
TIME...MOT...LOC 0052Z 295DEG 34KT 3760 7951 

HAIL...1.00IN
WIND...60MPH
 
$$

JJM
823 
WWUS51 KRNK 170101
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
901 PM EDT THU JUN 16 2016

VAC009-019-023-163-170130-
/O.CON.KRNK.SV.W.0092.000000T0000Z-160617T0130Z/
AMHERST VA-ROCKBRIDGE VA-BOTETOURT VA-BEDFORD VA-
901 PM EDT THU JUN 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR
WEST CENTRAL AMHERST...SOUTHWESTERN ROCKBRIDGE...EAST CENTRAL
BOTETOURT AND NORTHEASTERN BEDFORD COUNTIES...

AT 901 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SNOWDEN...
MOVING SOUTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BUCHANAN...
GLASGOW...
BIG ISLAND...
FOREST...
AND COLEMAN FALLS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3768 7934 3766 7909 3745 7926 3745 7927
      3743 7927 3734 7934 3759 7978 3763 7964
      3766 7947
TIME...MOT...LOC 0101Z 295DEG 34KT 3756 7941 

HAIL...1.00IN
WIND...60MPH
 
$$

JJM
548 
WWUS51 KRNK 170123
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
923 PM EDT THU JUN 16 2016

VAC009-019-023-163-170133-
/O.EXP.KRNK.SV.W.0092.000000T0000Z-160617T0130Z/
AMHERST VA-ROCKBRIDGE VA-BOTETOURT VA-BEDFORD VA-
923 PM EDT THU JUN 16 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
WEST CENTRAL AMHERST...SOUTHWESTERN ROCKBRIDGE...EAST CENTRAL
BOTETOURT AND NORTHEASTERN BEDFORD COUNTIES WILL EXPIRE AT 930 PM
EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
VIRGINIA.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3768 7934 3766 7909 3745 7926 3745 7927
      3743 7927 3734 7934 3759 7978 3763 7964
      3766 7947
TIME...MOT...LOC 0120Z 295DEG 34KT 3756 7941 

$$

JJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 7:02 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 16, 7:02 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
702 PM EDT THU JUN 16 2016

.SYNOPSIS...
A vigorous upper level disturbance was centered over northeast Ohio.
This feature will move southeast, crossing the Mid-Atlantic States
tonight and Friday. Thunderstorms with damaging winds are expected
along the leading edge of this disturbance with a risk of severe
weather...the primary focus across the Virginias through early
tonight. Aside for lingering showers Friday, High pressure will
build into the region for the weekend providing fair weather which
will last into the first part of next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 700 PM EDT Thursday...

Severe Thunderstorm Watch number 261 is in effect until 10 PM for
counties just north of highway 460 to focus on inbound
thunderstorms from central West Virginia. These storms have had a
history of large hail and damaging wind gusts.

A Vigorous short wave, compact upper level low, will move from
eastern Ohio this evening, into the Virginias tonight. At the
surface, low pressure was centered near Pittsburgh, PA, with a
cold extending south from the low into Central West Virginia,
then southwest into central Kentucky. This front was moving
rapidly to the southeast. A solid line of thunderstorms has
developed along the leading edge of the front from Latrobe
Pennsylvania, to Beckley, West Virginia. Farther southwest along
the front...the storm cells were more discrete with some rotation
exhibited.

The Mesoscale Convective System (MCS) which has developed over
northern and central WV is forecast to move east, crossing the
highlands of VA between now and 8PM, then continue to progress
east through northern...and central Virginia between
8-10PM...a track that will take it primarily north of highway
460. Damaging straight line winds is the primary threat, but
certainly can't rule out an isolated tornado per backing low level
winds on the east side of the Appalachians which will result in
increasing directional shear.

Farther southwest along the front (SW of BKW), there is still
considerable uncertainty as to whether the trailing convection,
which is more discrete in nature (individual cells) will become
organized. The RNK 18 UTC sounding was well mixed and contained
considerably less upper level moisture to sustain deeper
thermals...a PWAT of 0.80. That said, these discrete cells will
still have the potential for rotation which could result in large
hail and isolated damaging wind gusts.

All things considered, will maintain focus for organized severe
weather from highway 460 and points north, and hold off on
expanding the severe thunderstorm watch any farther south unless
the storms become more organized. The airmass over western North
Carolina into extreme southern VA remains well mixed and cloud
free denoting the dry air which was sampled in the 18 UTC RNK
sounding. Unless the MCS can generate enough of a cold pool to
drive storms into this drier environment, all of the activity may
play out over the Virginias and never make it into North Carolina.

Regardless of the outcome, folks need to remain vigilant, and pay
particular attention to future forecast updates.

It appears the excessive rain threat has been averted. Given fact
that PWATs have fallen below an inch, the rain efficiency of the
thunderstorms will be significantly reduced.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
As of 315 PM EDT Thursday...

Upper low pressure over central VA with surface low pressure over
eastern NC on Friday morning will drift off the mid Atlantic coast
by Friday evening, placing Blacksburg forecast area in a cooler
northerly flow with wrap-around moisture on the western flanks of
the system during the day. As a result, expect to see plenty of
cloud cover for much of Friday along with an ongoing threat for some
light shower/thundershower activity - with the threat for thunder
primarily focused southwest of Interstate 77 during the time of peak
heating, where some lingering instability will reside.

Other than perhaps a lingering sprinkle/shower into early Friday
evening across extreme southwestern VA into the northwestern NC
mountains, expect good drying and subsidence to ensure a dry
forecast for Friday night through Sunday night as surface high
pressure builds southwest from out of New England into the mid
Atlantic region.

Expect slightly below normal temperatures through the short-term
period with lows mainly in the 50s, and with daytime highs ranging
from mainly 70s in the mountains to around 80 across the Piedmont.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 315 PM EDT Thursday...

Much of the long-term period is expected to be dry with slowly
warming temperatures as mid Atlantic surface ridge holds into Monday
- with axis of upper ridge extending from near the four-corner area
east toward the mid-Atlantic states.

Old closed upper low is expected to meander off the mid-Atlantic
coast through early next week, but none of the longer-range models
indicate that steering current will be sufficient to enable it to
retrograde far enough west to impact the Blacksburg forecast area.

On Tuesday, a series of short wave trofs moving southeast through
the upper and lower great lakes expected to push a decaying cool
front through the Blacksburg forecast area later Tuesday afternoon
or on Tuesday night. However, this front will be preceded by a
mainly westerly surface flow, so other than a limited threat for
some isolated to scattered shower/thundershower activity across the
western upsloping flanks of the Appalachians, most other sections of
the forecast area will likely remain precipitation free.

Expect a return to dry and slightly cooler weather again following
the passage of the front for Wednesday into Thursday as yet another
surface ridge builds east from the upper into the lower Great
Lake region.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 400 PM EDT Thursday...

Solid line of thunderstorms is expected to move from West
Virginia into Virginia this evening with the potential for strong
damaging winds. Main threat for storms will be between 6PM and
Midnight with impact to flight routes headed north bound. Storms
are expected to weaken after midnight with lingering showers
persisting over the region through Friday as an upper level low
passes overhead.

Thunderstorms this evening and tonight will likely be accompanied
by MVFR or worse cigs and MVFR or worse vsbys. Lingering showers
and areas of MVFR- IFR cigs/vsbys are likely Friday as the upper
low passes overhead and off the Mid Atlantic Coast.

Extended discussion...

Conditions should return to VFR with good flying conditions
Saturday and continue into early next week as high pressure
builds south behind the departing low.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...WERT
LONG TERM...WERT
AVIATION...PM
Hazardous weather outlook, Jun 16, 8:18 PM EDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
818 PM EDT THU JUN 16 2016

NCZ001>006-018>020-VAZ007-009-010-012>017-022-032-033-043-044-058-
059-180030-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-ROANOKE-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE-
818 PM EDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE SOUTHEAST INTO
PORTIONS OF THE REGION THIS EVENING. THERE IS A THREAT THAT SOME
OF THESE THUNDERSTORMS COULD BECOME SEVERE...PRODUCING STRONG
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ011-018>020-023-024-034-035-045>047-WVZ042>044-507-508-180030-
GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
818 PM EDT THU JUN 16 2016

...SEVERE THUNDERSTORM WATCH 261 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Jun 16, 8:02 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
802 PM EDT THU JUN 16 2016

VAZ007-WVZ042-170100-
TAZEWELL-MERCER-
802 PM EDT THU JUN 16 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
NORTHERN TAZEWELL AND MERCER COUNTIES...

AT 802 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR WELCH...
MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PRINCETON...
BLUEFIELD...
TAZEWELL...
ATHENS...
AND MATOAKA.

THIS INCLUDES MERCER COUNTY AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
VIRGINIA AND WEST VIRGINIA.

LAT...LON 3724 8172 3720 8168 3721 8156 3727 8142
      3742 8128 3746 8131 3751 8121 3757 8120
      3760 8114 3743 8086 3738 8088 3735 8085
      3731 8090 3722 8128 3717 8126 3715 8133
      3711 8126 3706 8136 3704 8146 3721 8176
TIME...MOT...LOC 0002Z 286DEG 33KT 3742 8168

JJM
Local storm report, Jun 16, 8:26 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
826 PM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     NNW COVINGTON CITY      37.79N 79.99W
06/16/2016                   CITY OF COVINGTON  VA   911 CALL CENTER

            TWO TREES DOWN ON ALLEGHANY ROAD.

&&

PHYSELL
Local storm report, Jun 16, 8:35 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
835 PM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             2 ESE COVINGTON CITY    37.77N 79.94W
06/16/2016  E1.00 INCH       ALLEGHANY          VA   PUBLIC

            ESTIMATED QUARTER SIZE HAIL STRUCK VEHICLE ON INTERSTATE
            64.

&&

HYSELL
Special weather statement, Jun 16, 8:35 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
835 PM EDT THU JUN 16 2016

VAZ034-044-045-170115-
CAMPBELL-BEDFORD-PITTSYLVANIA-
835 PM EDT THU JUN 16 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN PITTSYLVANIA...SOUTHERN CAMPBELL AND SOUTHERN BEDFORD
COUNTIES...

AT 834 PM EDT...A STRONG THUNDERSTORM WAS NEAR MONETA...MOVING
SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ALTAVISTA...
HURT...
MT AIRY...
HUDDLESTON...
AND EVINGTON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

IF YOU ARE ON OR NEAR SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3705 7906 3706 7909 3697 7911 3691 7915
      3712 7965 3716 7968 3715 7969 3716 7970
      3715 7970 3716 7971 3733 7963 3723 7895
TIME...MOT...LOC 0034Z 292DEG 22KT 3722 7959

JH
Local storm report, Jun 16, 8:39 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
839 PM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     TSTM WND DMG     2 NW COVINGTON CITY     37.80N 80.01W
06/16/2016                   ALLEGHANY          VA   PUBLIC

            LARGE OAK TREE BLOWN DOWN ON HOME ON WHITE OAK DRIVE.

&&

HYSELL
Special weather statement, Jun 16, 8:39 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
839 PM EDT THU JUN 16 2016

VAZ035-046-047-170145-
BUCKINGHAM-APPOMATTOX-AMHERST-
839 PM EDT THU JUN 16 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHERN APPOMATTOX...CENTRAL AMHERST AND BUCKINGHAM COUNTIES...

AT 838 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 7 MILES WEST OF LAKE MONTICELLO TO NEAR FORKS OF
BUFFALO...AND MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
BUCKINGHAM...
AMHERST...
DILLWYN...
CLIFFORD...
AND BENT CREEK.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3734 7846 3733 7852 3740 7859 3731 7864
      3768 7934 3781 7923 3781 7914 3778 7907
      3771 7906 3768 7897 3755 7890 3754 7883
      3763 7882 3764 7872 3768 7864 3775 7862
      3776 7851 3780 7849 3775 7844 3769 7824
TIME...MOT...LOC 0038Z 292DEG 44KT 3789 7846 3771 7922

RS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:02 PM EDTSpecial Weather StatementRNKTazewell58 min
Jun 16, 8:35 PM EDTSpecial Weather StatementRNKBedford, Campbell40 min
Jun 16, 8:39 PM EDTSpecial Weather StatementRNKAmherst, Buckingham66 min
Jun 16, 8:47 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham58 min
Jun 16, 8:53 PM EDTSpecial Weather StatementRNKBland, Tazewell52 min
Jun 16, 9:00 PM EDTSpecial Weather StatementRNKBedford, Botetourt, Roanoke, City of Roanoke, City of Salem60 min
Jun 16, 9:02 PM EDTSevere Thunderstorm WarningRNKSmyth, Tazewell58 min
Jun 16, 9:14 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg61 min
Jun 16, 9:17 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Pulaski, Tazewell, Wythe42 min
Jun 16, 9:39 PM EDTSevere Thunderstorm WarningRNKBland, Carroll, Grayson, Pulaski, Smyth, Wythe51 min
Jun 16, 9:48 PM EDTSevere Thunderstorm WarningRNKBedford, Floyd, Franklin, Montgomery, Pulaski, Roanoke and 2 more42 min
Jun 16, 10:00 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Charlotte, Halifax, Pittsylvania60 min
Jun 16, 10:07 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Henry, Patrick, City of Galax, City of Martinsville53 min
Jun 16, 10:32 PM EDTAreal Flood AdvisoryRNKSmyth, Tazewell4 hr
Jun 16, 10:53 PM EDTSpecial Weather StatementRNKCity of Danville67 min
Jun 16, 11:12 PM EDTSpecial Weather StatementRNKGrayson63 min
Jun 16, 11:14 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville61 min
Jun 16, 11:25 PM EDTAreal Flood AdvisoryRNKGrayson, Smyth4 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.